Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 113, NWS Norman, OK

May 31, 1999Greer County, Jackson County, Oklahoma

NWS Norman, OK issued this tornado warning at May 31, 1999, 8:18 PM CDT for Greer County, Jackson County, Oklahoma. It was in force for 27 min. 9 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 1999, 8:18 PM CDT (01:18 UTC)
Expired
May 31, 1999, 8:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greer County, OK, Jackson County, OK

What was reported inside it

TimeReportWhereRemark
May 31, 8:24 PM CDTTornado F1Hester, OK
May 31, 8:28 PM CDTHail 1.75Mangum, OK
May 31, 8:28 PM CDTHail 1.25Mangum, OK
May 31, 8:29 PM CDTTornado F0Martha, OK
May 31, 8:35 PM CDTThunderstorm Wind 79Mangum, OK
May 31, 8:35 PM CDTThunderstorm Wind 52Blair, OK
May 31, 8:37 PM CDTThunderstorm WindAltus Muni Arpt, OK
May 31, 8:37 PM CDTTornado F0Altus, OK
May 31, 8:40 PM CDTThunderstorm WindBlair, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1985 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 010119 RRA
TOROKC
OKC055-065-010145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GREER COUNTY IN SOUTHWEST OKLAHOMA
  NORTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 845 PM CDT

* AT 818 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 10 MILES WEST OF MARTHA...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALTUS...BLAIR...FRIENDSHIP...
  HEADRICK...MARTHA AND WARREN

DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR
ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3485 9963 3467 9963 3461 9910 3483 9918

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 3:40 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 31, 3:40 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT MON MAY 31 1999

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE FIRST PERIOD.
DESPITE A RATHER STRONG CAP OVER THE WESTERN PART OF THE FORECAST
AREA... IT APPEARS THAT SURFACE TEMPERATURES ARE CLOSE TO THE
CONVECTIVE TEMPERATURE IN SOUTHWEST OKLAHOMA.  IN ADDITION... WHAT IS LEFT
OF THE OUTFLOW BOUNDARY THAT ENGULFED THE STATE THIS MORNING IS
STALLED IN THAT AREA.  WITH THIS AND SEVERAL OTHER BOUNDARIES
FLOATING AROUND... IT APPEARS THAT CONVECTION IS A NEAR-CERTAINTY
TONIGHT.  THE MAIN VARIABLES ARE LOCATION AND COVERAGE.  HAVE
GENERALLY ACCEPTED THE SPC SCENARIO OF SCATTERED SEVERE STORMS THIS
EVENING IN THE WEST... FOLLOWED BY AN MCS SWEEPING ACROSS THE REST
OF THE FORECAST AREA.  ACCORDINGLY... HAVE MENTIONED THE POSSIBILITY
OF SEVERE STORMS OVER THE ENTIRE FORECAST AREA FOR TONIGHT.  BASED
POPS... TEMPERATURE... AND WIND FORECASTS... AS MUCH AS POSSIBLE...
ON THIS SCENARIO.

OTHER THAN A BRIEF WIND SHIFT IN NORTHWEST OKLAHOMA TOMORROW... AND
A SLIGHT REDUCTION IN STORM CHANCES ON WEDNESDAY... THE REMAINDER OF
THE FORECAST IS RATHER MONOTONOUS AS WE REMAIN UNDER GENERALLY
SOUTHWESTERLY MID-LEVEL FLOW FOR ABOUT THE NEXT WEEK.

FCSTID = 23 = CMS

OKC   66  88  68  90 /  60  30  30  20
HBR   65  93  60  94 /  40  20  20  20
SPS   71  95  68  95 /  30  20  20  20
GAG   60  88  56  92 /  40  20  20  20
PNC   65  88  62  90 /  60  30  30  20
DUA   70  90  69  91 /  60  30  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 31, 7:54 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT MON MAY 31 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    3 S MUNDAY                TX   1.00 INCH HAIL
05/31/99   KNOX                           COUNTY SHERIFF

0735 PM    2 S CHEYENNE              OK   60 MPH WIND GUST
05/31/99   ROGER MILLS                    EST BY COUNTY CD

0750 PM    SEILING                   OK   1.25 INCH HAIL
05/31/99   DEWEY                          HAM RADIO REPORT

JL
Local storm report, May 31, 7:54 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT MON MAY 31 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    3 S MUNDAY                TX   1.00 INCH HAIL
05/31/99   KNOX                           COUNTY SHERIFF

0735 PM    2 S CHEYENNE              OK   60 MPH WIND GUST
05/31/99   ROGER MILLS                    EST BY COUNTY CD

0750 PM    SEILING                   OK   1.25 INCH HAIL
05/31/99   DEWEY                          HAM RADIO REPORT

JL
Local storm report, May 31, 8:00 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT MON MAY 31 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    3 N MANGUM                OK   LARGE TORNADO
05/31/99   GREER                          REPORTED BY COUNTY EOC

JL
Local storm report, May 31, 8:00 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT MON MAY 31 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    3 N MANGUM                OK   LARGE TORNADO
05/31/99   GREER                          REPORTED BY COUNTY EOC

JL
Local storm report, May 31, 8:10 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAY 31 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    2 N MANGUM                OK   TORNADO
05/31/99   GREER                          REPORTED BY COUNTY EM

JL
Local storm report, May 31, 8:10 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAY 31 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    2 N MANGUM                OK   TORNADO
05/31/99   GREER                          REPORTED BY COUNTY EM

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:06 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon39 min
May 31, 7:11 PM CDTSevere Thunderstorm WarningOUNKiowa49 min
May 31, 7:13 PM CDTTornado WarningOUNBeckham32 min
May 31, 7:25 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward50 min
May 31, 7:25 PM CDTTornado WarningOUNGreer35 min
May 31, 7:42 PM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
May 31, 7:45 PM CDTTornado WarningOUNHarmon30 min
May 31, 7:48 PM CDTSevere Thunderstorm WarningOUNTillman57 min
May 31, 7:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita49 min
May 31, 8:01 PM CDTTornado WarningOUNGreer29 min
May 31, 8:25 PM CDTTornado WarningOUNWoods65 min
May 31, 8:25 PM CDTTornado WarningOUNGreer, Kiowa35 min
May 31, 8:39 PM CDTFlash Flood WarningOUNBeckham2 hr
May 31, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita46 min
May 31, 8:48 PM CDTTornado WarningOUNJackson, Kiowa27 min
May 31, 8:56 PM CDTSevere Thunderstorm WarningOUNDewey49 min
May 31, 9:06 PM CDTTornado WarningOUNComanche, Kiowa24 min
May 31, 9:23 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
May 31, 9:25 PM CDTTornado WarningOUNComanche, Kiowa35 min
May 31, 9:28 PM CDTTornado WarningOUNWoods62 min
May 31, 9:32 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman28 min
May 31, 9:56 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton64 min
May 31, 10:04 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady41 min
May 31, 10:11 PM CDTTornado WarningOUNAlfalfa34 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningOUNStephens53 min
May 31, 10:28 PM CDTSevere Thunderstorm WarningOUNWoods47 min
May 31, 10:41 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant64 min
May 31, 11:00 PM CDTSevere Thunderstorm WarningOUNCotton60 min
May 31, 11:01 PM CDTTornado WarningOUNAlfalfa29 min
May 31, 11:17 PM CDTTornado WarningOUNGrant43 min
May 31, 11:29 PM CDTFlash Flood WarningOUNAlfalfa2 hr
May 31, 11:57 PM CDTTornado WarningOUNGarfield33 min
May 31, 11:59 PM CDTSevere Thunderstorm WarningOUNGrant46 min
Jun 1, 12:33 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady42 min
Jun 1, 12:50 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma55 min
Jun 1, 1:10 AM CDTFlash Flood WarningOUNGarfield3 hr
Jun 1, 5:41 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes49 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston52 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.